MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SPIRAL BLADE INSERTER FOR RETROGRADE FEMORAL NAILS-EX; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SPIRAL BLADE INSERTER FOR RETROGRADE FEMORAL NAILS-EX; MISC ORTHO SURGICAL INSTR
Model Number 03.010.084
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: additional patient identifier: (b)(6).Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported on (b)(6) 2021, during the retrograde femoral nail surgical case, the surgeon used a spiral inserter for spiral blade insertion for additional fixation.He inserted an 80mm spiral blade into proper depth without any difficulty and unscrewed the unknown connecting screw for inserter for titanium spiral blades.When he attempted to pull the spiral blade inserter out of the aiming arm for retrograde spiral blade, the spiral blade inserter was stuck inside the aiming arm.The surgeon was able to remove the aiming arm for spiral blade inserter from the unknown nail inserter.He completed the rest of the case without any problems.After the case was completed and the instruments were decontaminated i was able to separate items however the inserter no longer moves freely through the aiming are and needs to be replaced.No fragment generated.There was no surgical delay.The procedure successfully completed.No patient consequences.This report is for one (1) spiral blade inserter for retrograde femoral nails-ex.This is report 2 of 2 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.D9.H3, h6: part number: 03.010.084.Lot number: 1501780.Release to warehouse date: 20 jun 2016.Manufacturer: hagendorf.Supplier: (b)(4).A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Visual inspection: the spiral bld inserter for retro fem nl-ex (part# 03.010.084, lot# 1501780 qty# 1) was returned and received at us customer quality (cq).Upon visual inspection, it is observed that the spiral blade inserter body is deformed along its mating helix edges.No other issues were observed with the device.Functional test: a functional test was performed on the returned devices.During the functional test, the aiming arm for retrograde spiral blade locking failed to assemble smoothly onto the spiral blade inserter due to the channel of the spiral blade inserter body being deformed along its mating helix edges which could have caused the complaint condition, and no issues were identified with the aiming arm that could have caused the complaint condition.Can the complaint be replicated with the returned device(s)? yes, the complaint condition was replicated with the returned devices but the issue is traced to the spiral blade inserter and cannot be traced to the aiming arm device.Dimensional inspection: dimensional inspection of the relevant feature of the device was not performed as the edges of the helix were deformed/damaged post manufacturing.Document/specification review: the following drawing(s) (current and manufactured to) were reviewed: -spiral blade inserter r/afn.-spiral blade inserter body r/afn.No design issues or discrepancies were found during this investigation.Complaint confirmed? yes.Investigation conclusion: the overall complaint condition is being confirmed but the potential cause cannot be traced to the aiming arm as there is no issue with this device.A definitive root cause could not be identified for the reported issue with the available information.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based upon these results, no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SPIRAL BLADE INSERTER FOR RETROGRADE FEMORAL NAILS-EX
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key12421784
Report Number2939274-2021-05170
Device Sequence Number3528035
Product Code LXH
UDI-Device Identifier10886982067548
UDI-Public(01)10886982067548
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.010.084
Device Catalogue Number03.010.084
Device Lot Number1501780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2021
Initial Date Received by Manufacturer 08/06/2021
Supplement Date Received by Manufacturer09/07/2021
Initial Report FDA Received Date09/03/2021
Supplement Report FDA Received Date09/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AIMING ARM FOR RETRO SPIRAL BLADE LCKNG; UNK - NAIL INSERTION HANDLES; UNK - SCREWS; AIMING ARM FOR RETRO SPIRAL BLADE LCKNG; UNK - NAIL INSERTION HANDLES; UNK - SCREWS
Patient Age38 YR